Alert archive / Illinois / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 54, NWS Lincoln, IL

May 8, 2000Marshall County, Stark County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at May 8, 2000, 9:40 PM CDT for Marshall County, Stark County, Illinois. It was in force for 65 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 8, 2000, 9:40 PM CDT (02:40 UTC)
Expired
May 8, 2000, 10:45 PM CDT
In force
65 min
Issued by
NWS Lincoln, IL
Area
Whole counties

Counties Marshall County, IL, Stark County, IL

The radar

The Lincoln radar (KILX), 103 km from the middle of the area, began a volume at 02:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 8, 10:20 PM CDTThunderstorm WindPattonsburg, ILThunderstorm winds damaged or destroyed several sheds, a barn, and a grain bin. Also, several trees were snapped off and a semi was blown over on I-39 near mile marker 30. No injuries were reported.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 8, 8:15 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 2.7 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2000-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 609 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2000-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
609 J/kg
Mixed-layer CIN
-160 J/kg
Mixed-layer LCL
1116 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
229 m²/s²
Significant tornado parameter
0.2
Supercell composite
12.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KILX 090240
SVRSPI
ILC123-175-090345-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
940 PM CDT MON MAY 8 2000

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARSHALL COUNTY IN CENTRAL ILLINOIS
  STARK COUNTY IN CENTRAL ILLINOIS

* UNTIL 1045 PM CDT

* AT 939 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 14 MILES SOUTHWEST OF SPARLAND...OR ABOUT 15
  MILES NORTH OF PEORIA...MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SPARLAND
  LACON

DAMAGING WINDS IN EXCESS OF 60 MPH WILL ACCOMPANY THIS DANGEROUS
STORM. GO TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. ABANDON CARS AND MOBILE HOMES IF YOU ARE IN THE
WARNED AREA.

REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO THE NEAREST LAW
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE. STAY
TUNED FOR LATER STATEMENTS.

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 2:40 PM CDT, 7 hours earlier.

Area forecast discussion, May 8, 2:40 PM CDT, 7 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
240 PM CDT MON MAY 8 2000

COLD FRONT MAKING SLOW BUT STEADY PROGRESS OVER EASTERN IOWA WITH
CONVECTION FIRING UP ALONG IT. 18Z SOUNDING STILL SHOWS FORMIDABLE
CAP OVER CENTRAL ILLINOIS...SO EXPECT MOST OF THE CONVECTION TO BE
RESTRICTED TO THE VICINITY OF THE FRONT. WILL GO WITH LIKELY POPS
CENTRAL AND WEST WITH CHANCE POPS IN THE EAST.

STRONG SHORTWAVE INDICATED ON WATER VAPOR LOOPS MOVING ACROSS NEW
MEXICO WILL INDUCE CYCLOGENESIS ALONG THE SOUTHERN TAIL OF THE COLD
FRONT LATER THIS EVENING. THIS LOW WILL TRAVEL NORTHEAST ALONG THE
FRONT AND CAUSE IT TO SLOW DOWN AS IT APPROACHES THE CWA. POTENTIAL
EXISTS FOR HEAVY RAIN EVENT ALONG AND JUST NORTH OF THE LOW TRACK...
WHICH APPEARS TO BE FROM RUSHVILLE TO BLOOMINGTON.

MODELS NOW AGREE ON PUSHING THE FRONT WELL PAST THE AREA TUESDAY
NIGHT DUE TO THE STRONGER-THAN-EXPECTED SURFACE WAVE. THEREFORE WILL
REMOVE POPS FROM WEDNESDAY.   ..04..

SPI TB 065/070 055/074 056 04++7
PIA TB 062/069 052/071 054 04++6
DEC TB 065/070 055/074 056 04++7
CMI TB 068/074 056/073 056 044+7
MTO TB O68/074 056/073 056 044+7
LWV TB 069/082 058/080 !058 04367

.ILX...
IL...NONE.

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 8:58 PM CDTSevere Thunderstorm WarningILXFulton, Knox47 min
May 8, 9:25 PM CDTSevere Thunderstorm WarningILXPeoria65 min
May 8, 9:45 PM CDTSevere Thunderstorm WarningILXFulton60 min
May 8, 9:50 PM CDTSevere Thunderstorm WarningILXMason, Tazewell55 min
May 8, 10:02 PM CDTTornado WarningILXTazewell43 min
May 8, 10:11 PM CDTSevere Thunderstorm WarningILXWoodford64 min
May 8, 10:29 PM CDTSevere Thunderstorm WarningILXLogan, Menard61 min
May 8, 10:40 PM CDTTornado WarningILXMcLean, Tazewell50 min
May 8, 10:57 PM CDTSevere Thunderstorm WarningILXDeWitt63 min
May 8, 11:03 PM CDTSevere Thunderstorm WarningILXMacon57 min
May 8, 11:08 PM CDTSevere Thunderstorm WarningILXPiatt67 min
May 9, 1:59 AM CDTSevere Thunderstorm WarningILXScott46 min
May 9, 2:12 AM CDTSevere Thunderstorm WarningILXMorgan48 min
May 9, 2:22 AM CDTSevere Thunderstorm WarningILXSangamon53 min
May 9, 3:40 AM CDTSevere Thunderstorm WarningILXMoultrie, Shelby50 min
May 9, 2:35 PM CDTSevere Thunderstorm WarningILXClay55 min
May 9, 2:51 PM CDTSevere Thunderstorm WarningILXVermilion39 min
May 9, 3:04 PM CDTSevere Thunderstorm WarningILXCumberland, Effingham, Jasper56 min
May 9, 3:27 PM CDTSevere Thunderstorm WarningILXClark, Edgar63 min
May 9, 3:29 PM CDTSevere Thunderstorm WarningILXVermilion46 min
May 9, 3:47 PM CDTSevere Thunderstorm WarningILXCrawford43 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.